Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 252, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jul 28, 2001, 5:13 PM MDT for Pennington County, South Dakota. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 28, 2001, 5:13 PM MDT (23:13 UTC)
- Expired
- Jul 28, 2001, 6:15 PM MDT
- In force
- 62 min
- Issued by
- NWS Rapid City, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Pennington County, SD
The radar
The Rapid City radar (KUDX), 56 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 5:25 PM MDT | Hail 0.88 | Creighton, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 2:30 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1178 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 1500 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KUNR 282313
SVRRAP
SDC103-290015-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
513 PM MDT SAT JUL 28 2001
THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN PENNINGTON COUNTY IN WEST CENTRAL SOUTH DAKOTA
* UNTIL 615 PM MDT
* AT 511 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER CREIGHTON...OR ABOUT 30 MILES NORTHWEST OF
PHILIP...MOVING SOUTHEAST AT 15 MPH.
* SOME LOCATIONS AFFECTED...
CREIGHTON THROUGH 530 PM MDT...
LARGE HAIL CAN HURT YOU. SEEK A STURDY SHELTER UNTIL THE STORM
PASSES. DO NOT RISK GETTING INJU,RED BY TRYING TO PROTECT VEHICLES AND
PROPERTY.
THIS WARNING EXTENDS THE SEVERE THUNDERSTORM WARNING PREVIOUSLY
ISSUED FOR THE AREA.
LAT...LON 4437 10215 4422 10236 4406 10214 4407 10203
4427 10200
CARSTENSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:00 PM MDT, 3 hours 13 minutes earlier.
Area forecast discussion, Jul 28, 2:00 PM MDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 200 PM MDT SAT JUL 28 2001 CURRENT SURFACE MAP HAS TROF ACROSS CENTRAL MONTANA INTO NORTHEAST WYOMING...WITH HIGH PRESSURE OVER EASTERN DAKOTAS. STRONG SHORTWAVE TROF MOVING THROUGH NORTHWESTERN U.S. WITH CONVECTION DEVELOPING OVER THE HIGHER TERRAIN OF MONTANA AND WYOMING. SHORTWAVE WILL BECOME NEGATIVELY TILTED AS IT MOVES ACROSS MONTANA TONIGHT. ENOUGH SUPPORT FOR SCATTERED THUNDERSTORMS ACROSS THE FAR NORTHWEST. FURTHER SOUTH...EVENING THUNDERSTORMS EXPECTED OVER NORTHEAST WYOMING AND AROUND THE BLACK HILLS IN SOUTH DAKOTA. COLD FRONT WILL MOVE THROUGH MOST OF THE CWA BY MORNING. FOR SUNDAY...COLD FRONT STALLS ALONG THE SD/NE BORDER...AND EXTENDS INTO NORTHEAST SOUTH DAKOTA. WEAK CONVERGENCE ALONG THE FRONT IN THE AFTERNOON WILL BRING A ISOLATED AFTERNOON THUNDERSTORMS ACROSS SOUTHWEST SOUTH DAKOTA. OTHER THUNDERSTORMS EXPECTED TO DEVELOP ACROSS HIGHER TERRAIN OF NORTHEAST WYOMING AND THE BLACK HILLS. SUNDAY NIGHT...LOW PRESSURE DEVELOPS OVER EAST CENTRAL WYOMING AND TRACKS EAST THROUGH SOUTH CENTRAL SOUTH DAKOTA. LOW LEVEL JET INCREASES TO 30-45 KNOTS ACROSS NEBRASKA INTO SOUTH CENTRAL SOUTH DAKOTA. 850-700MB THREAT-E ADVECTION OF 3-5C/HR FORECAST OVER THE EASTERN PART OF CWA. WILL GO WITH HIGHER POPS ACROSS THE EASTERN CWA SUNDAY NIGHT. MONDAY INTO MONDAY NIGHT...THETA-E AXIS SETS UP OVER NORTHEAST WYOMING AND SOUTHWEST SOUTH DAKOTA MONDAY AFTERNOON WITH SOUTHEASTERLY UPSLOPE FLOW...ALLOWING FOR MORE AFTERNOON THUNDERSTORMS. WEAK SHORTWAVE TO MOVE THROUGH MONDAY NIGHT WITH THETA-E ADVECTION ACROSS NORTHEAST WYOMING/WESTERN SOUTH DAKOTA. IN THE EXTENDED...UPPER LEVEL TROF TO MOVE THROUGH THE AREA TUESDAY/WEDNESDAY WITH A CONTINUED CHANCE OF THUNDERSTORMS. FLOW BECOME MORE ZONAL THURSDAY THROUGH SATURDAY WITH THE JET STREAM IN SOUTHEERN CANADA. WILL CONTINUE THE DRY AND WARM WEATHER FOR THE END OF THE WEEK. .UNR...NONE. KC
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 2:54 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 51 min |
| Jul 28, 3:42 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 48 min |
| Jul 28, 3:52 PM MDT | Tornado Warning | UNR | Meade | 38 min |
| Jul 28, 4:14 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Ziebach | 46 min |
| Jul 28, 4:17 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 58 min |
| Jul 28, 4:45 PM MDT | Severe Thunderstorm Warning | UNR | Haakon | 45 min |
| Jul 28, 4:57 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 48 min |
| Jul 28, 5:23 PM MDT | Severe Thunderstorm Warning | UNR | Haakon | 52 min |
| Jul 28, 5:48 PM MDT | Tornado Warning | UNR | Haakon, Jackson | 42 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.